Objective: To report a case of diabetic ketoacidosis induced by megestrol acetate in a patient with AIDS. Case Summary: A 46-year-old Haitian man arrived at our tuberculosis clinic with a 1-week history of difficulty walking, confusion, nuchal rigidity, and incontinence. On admission to the hospital, diabetic ketoacidosis was diagnosed, and appropriate treatment was started. The patient did not have a history of hyperglycemia, diabetes, or antiretroviral therapy that may have predisposed him to glucose intolerance. However, 6 weeks before admission, he was prescribed megestrol acetate suspension for anorexia. Discussion: Several cases of hyperglycemia induced by megestrol acetate in AIDS patients have been reported. However, to our knowledge, this is the first report of a patient presenting with diabetic ketoacidosis secondary to megestrol acetate therapy. Conclusions: In AIDS patients with cachexia who exhibit signs and symptoms of hyperglycemia without an obvious cause, megestrol acetate therapy may need to be discontinued.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of Pharmacy Technology|
|State||Published - May 1 1998|
ASJC Scopus subject areas
- Pharmaceutical Science